Virginia, 2021Damaging Winds in Virginia, May 25, 2021
May 25, 2021 · NWS LWX · 2 events in 1 county or zone
An isolated thunderstorm produced a downburst near Bridgewater VA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced a downburst near Bridgewater VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:01 PM EST, 50 minutes earlier.
Area forecast discussion, May 25, 2:01 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
301 PM EDT Tue May 25 2021
.SYNOPSIS...
A warm front will lift north of the area overnight and
Wednesday followed by a cold frontal passage Thursday.
This front eventually stalls south of the region into the
holiday weekend keeping conditions unsettled.
&&
.NEAR TERM /THROUGH TONIGHT/...
A few showers and t-storms are expected west of the Blue Ridge
Mtns into early evening where enough destabilization has taken
place. Rest of the area remains stable due to earlier stratus
deck and presence of an inversion. Patchy fog is possible
overnight west of the Blue Ridge.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Weak height falls (20-30 meters per 12 hr) and formation of a
lee-side trof should prove more than sufficient to generate
sct-nmrs showers/t-storms Wed afternoon in hot and weakly capped
environment. Guidance have trended wetter than 24 hrs with
respect to convective coverage. CAPE values in the 750-1350
J/kg and 0-6 km shear in the 20-25 kt may result in a couple of
svr storms capable of producing strong wind gusts. Activity may
linger into mid-evening before dissipating. A few upslope
showers may persist into Thu morning until cdfnt clears the
area.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
For the end of the workweek, a shortwave trough coupled with a
surface low will begin to impact the area by the afternoon on
Friday. A few showers for the western zones Friday morning is
possible with the bulk of the moisture not arriving until later on
in the day. GFS tracks the center of low pressure just north of our
border during the day on Friday while ECMWF tracks it a little
further south.
For now, convective parameters are lack luster for the timeframe
with stable air to our south, feeding into this system. Nonetheless,
a few thunderstorms are possible (mainly southern portions of
our CWA) for Friday afternoon and evening. Most models bring a
good soaking stratiform rain to the region on Saturday with the
GEFS still resulting in 1.5"+ PWAT values. With the saturated
ground from rain earlier in the week, will be good to keep a
close eye on isolated flooding potential for some areas.
For Sunday, high pressure returns early with drier but cooler
weather to deal with for the end of the weekend before we start to
moderate back to seasonable temperatures. Should see a quiet start
to the work week next week with the occasional late spring and
summer pop-up showers and storms possible as always.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Sct-nmrs t-storms Wed afternoon may pose an isold severe risk.
Cold front will cross the area Thursday.
Sub-VFR conditions expected Friday afternoon through Saturday with
some clearing early Friday before a low pressure system impacts the
area. VFR conditions expected late Saturday night through all of
Sunday as high pressure builds back in.
&&
.MARINE...
Srly winds will strengthen tonight and likely result in SCA
conditions. SCA has been issued south of Sandy Point. Sct
t-storms Wed afternoon may also require SMWs.
SCAs expected Friday and Saturday as low pressure crosses the
waters. SMWs possible with any convective cells that form across the
waters. Winds will continue to strengthen Sunday as the low moves
off the coast and high pressure builds in to start the work week.
&&
.TIDES/COASTAL FLOODING...
Water levels will rise tonight as srly winds strengthen. Minor
coastal flooding is possible at Annapolis with Wed morning high
tide.
&&
.CLIMATE...
Record highs and record warm lows for Wednesday.
Date\Site DCA BWI IAD MRB
Wed 5/26 96 74 94 74 92 71 96 69
1880 1991 1914 1880 2007 2018 1914 2018
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ532-
533-540-541.
Small Craft Advisory until 6 PM EDT Wednesday for ANZ534-543.
&&
SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...ADM
AVIATION...LFR/ADM
MARINE...LFR/ADM
TIDES/COASTAL FLOODING...
CLIMATE...LWXHazardous weather outlook, May 25, 5:44 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
644 AM EDT Tue May 25 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-261045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
644 AM EDT Tue May 25 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-261045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
644 AM EDT Tue May 25 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-261045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
644 AM EDT Tue May 25 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Rockingham
- When
- May 25, 2:51 PM EST
- Where
- Rockingham County, 1.64 mi WNW of Fulks Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.682, -78.926
Several trees were blown down along VA-259 Brocks Gap Road near Yankeetown.
Thunderstorm Wind, Rockingham
- When
- May 25, 4:25 PM EST
- Where
- Rockingham County, 0.86 mi NW of Bridgewater
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.389, -78.981
Multiple trees were blown down in the Bridgewater area, including one on Barbee Street and another in the 2400 block of VA-727 Airport Road. A 44-knot (51 MPH) wind gust was measured by the AWOS at Bridgewater Airpark nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25 to 28, 2021$25,000 · EF0 · 74 events
- Hail and Damaging Winds in Wisconsin, May 25, 2021$300,000 · 1.5 in hail · 10 events
- Flood and Damaging Winds in Wisconsin, May 25, 2021$83,000 · 52 kt wind · 10 events
- Damaging Winds in Michigan, May 25, 2021$39,000 · 56 kt wind · 17 events
- Hail and Damaging Wind in Texas, May 25, 20213 in hail · 19 events
- Hail and Damaging Winds in Texas, May 25 to 29, 20212 in hail · 15 events
- Hail and Damaging Winds in Texas, May 25, 2021$8,000 · 2.75 in hail · 14 events
- Damaging Winds in Wisconsin, May 25, 202156 kt wind · 8 events
- Marine Thunderstorm Winds in Lake Michigan, May 25, 202150 kt wind · 7 events
- Flash Flood and Damaging Winds in Texas, May 25, 202156 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arkansas, May 25 to 27, 202152 kt wind · 4 events
- Drought in Texas, May 25 to 31, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950887, 950881.